Mononucleosis is generally considered a benign, self-limited disease. However, though uncommon, fatal complications are sometimes encountered. Deaths from liver failure, splenic rupture, respiratory obstruction, neurological complications, secondary infections and bleeding complications have been described. In the forensic setting, there are a few reports of sudden and unexplained deaths from splenic rupture and upper airway obstruction. We report here the first case of sudden and unexplained death from acute hepatitis in infectious mononucleosis presenting as a suspicious death.
BACKGROUND: 2,3,7,8-tetrachlorodibenzo-p-dioxin (TCDD) has a long half-life of 5-10 years in human beings as a result of its high lipophilicity, and little or no metabolism. We monitored TCDD, its form, distribution, and elimination in Victor Yushchenko after he presented with severe poisoning. METHODS: In late December, 2004, a patient presented with TCDD poisoning; the levels in his blood serum (108000 pg/g lipid weight) were more than 50 000-fold greater than those in the general population. We identified TCDD and its metabolites, and monitored their levels for 3 years using gas chromatography and high-resolution mass spectrometry in samples of blood serum, adipose tissue, faeces, skin, urine, and sweat, after they were extracted and cleaned with different organic solvents. FINDINGS: The amount of unmodified TCDD in the samples that were analysed accounted for about 60% of TCDD eliminated from the body during the same period. Two TCDD metabolites-2,3,7-trichloro-8-hydroxydibenzo-p-dioxin and 1,3,7,8-tetrachloro-2-hydroxydibenzo-p-dioxin-were identified in the faeces, blood serum, and urine. The faeces contained the highest concentration of TCDD metabolites, and were the main route of elimination. Altogether, the different routes of elimination of TCDD and its metabolites accounted for 98% of the loss of the toxin from the body. The half-life of TCDD in our patient was 15.4 months. INTERPRETATION: This case of poisoning with TCDD suggests that the design of methods for routine assessment of TCDD metabolites in human beings should be a main aim of TCDD research in the metabolomic era. FUNDING: University of Geneva Dermatology Fund, and Swiss Centre for Applied Human Toxicology.
Comment In: Lancet. 2009 Oct 3;374(9696):1131-219660808
N-Benzylpiperazine was tested in the beginning of the 1970s as a possible antidepressant drug. However, in both animal and human studies, it was shown to possess amphetamine-like properties, and any further studies were stopped. In a forensic autopsy case in 1999, we found a substance so far unknown to us in the chromatogram of our method used for amphetamines. We could swiftly identify this compound as N-benzylpiperazine because of information given to us by a newly formed network comprising, among others, customs and the police. Since then, we have found N-benzylpiperazine in several cases, among them 11 cases from a number of prisons.
A birth with fatal outcome for both the mother and the foetus was reported in the Danish medical journal, Bibliothek for Læger in 1868. Here, the article with its two illustrations is summarised because of the vivid description of the course together with the therapeutic considerations expressed by the obstetrician. Due to an earlier osteomyelitis the pregnant woman's spine was deformed and her pelvis was narrowed. The birth came to a standstill, and it became necessary to reduce the circumference of the foetus' cranium by perforation, after which the dead foetus could be delivered. The woman died of infection some days later. Afterwards her deformed lumbar spine and pelvis was removed, preserved and depicted in two lithographs. The preserved pelvis is still extant in the Saxtorphian obstetric collection in Medical Museion, Copenhagen.
There is a wealth of experiences concerning cancer and leukemia induced in human populations by radiation. The contribution of the nuclear industry to the radiation exposure of the general population is small, but there is the risk of catastrophic accidents causing a large number of deaths. The authors describe the case of a 48 year old black man accidentally exposed to the effects of radiations during the nuclear disaster of Chernobyl in 1986. The patient showed, many years later, a predominantly cutaneous high-grade T cell lymphoma, which was refractory to traditional treatments but sensitive to high doses of a recombinant interferon. Unluckily the patient died, six months later, because of autoinfection overwhelming. The goal of the authors is again to ask to reflect on the risk of the use of nuclear power and to debate the possible choice of the still experimental treatments.
A young Danish sailor died from yellow fever in Barbados in 1887. The Shipmaster's letter to the family with a description of the course of the disease, which has been preserved, is presented here together with a photo of the sailor and a painting of the Danish sailing-ship.
The implementation of a living will can give rise to ethical dilemmas for the patient's family and the health care professionals involved. The case reported here raises questions about the right of patients to self-determination, the importance of quality-of-life considerations in treatment decisions and physicians' obligations with respect to the implementation of living wills. Physicians should ensure in advance that the instructions set out in a living will are unambiguous and should bring to the patient's attention any ethical difficulties that they foresee in carrying out those instructions.
Cites: Lancet. 1972 Apr 1;1(7753):734-74111204
Cites: J Am Geriatr Soc. 1995 Jun;43(6):716-77775737
Cites: JAMA. 1990 Oct 10;264(14):1846-532402044
Cites: N Engl J Med. 1991 Mar 28;324(13):882-82000110
Cites: CMAJ. 1992 Jun 1;146(11):1937-441596842
Cites: Ann Intern Med. 1992 Aug 1;117(3):254-61616221